Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 1, NWS Key West, FL

August 19, 2008Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Aug 19, 2008, 6:27 PM EDT for Monroe County, Florida. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2008, 6:27 PM EDT (22:27 UTC)
Expired
Aug 20, 2008, 12:00 AM EDT
In force
6 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2159 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2159 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
2.4
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KKEY 192227
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
627 PM EDT TUE AUG 19 2008

FLZ076-200400-
/O.NEW.KKEY.CF.S.0001.080819T2227Z-080820T0400Z/
MONROE UPPER KEYS-
627 PM EDT TUE AUG 19 2008

...MINOR TIDAL FLOODING EXPECTED THIS EVENING ON THE BAY SIDE IN THE
FAR UPPER KEYS...

STRONG WEST SOUTHWEST WINDS HAVE PERSISTED ACROSS FLORIDA BAY
THROUGHOUT TODAY...AS TROPICAL STORM FAY MOVES SLOWLY NORTHWARD
ACROSS MAINLAND SOUTH FLORIDA. THESE WINDS HAVE PILED UP WATER IN THE
EASTERN END OF FLORIDA BAY. MINOR TIDAL FLOODING HAS BEEN REPORTED
ALONG THE BAY SIDE AT BLACKWATER SOUND...TARPON BASIN AND BUTTONWOOD
SOUND...WITH WATER REPORTED IN THE STREETS AT STILLWATER POINT.

THE WEST SOUTHWEST WINDS ACROSS FLORIDA BAY ARE EXPECTED TO SLOWLY
DIMINISH TONIGHT. MINOR TIDAL FLOODING WILL LIKELY CONTINUE ON THE
BAY SIDE OF THE FAR UPPER KEYS THROUGH THE TIME OF HIGH TIDE TONIGHT.

AT ROCK HARBOR...HIGH TIDE TONIGHT WILL OCCUR AT 1141 PM.

IN ADDITION...MAXIMUM TIDAL CURRENT SPEED WILL APPROACH 3 KNOTS IN
SOME OF THE CHANNELS BETWEEN THE FLORIDA BAY AND THE SOUNDS ALONG THE
UPPER KEYS BETWEEN TIMES OF HIGH AND LOW TIDE.

PLEASE REPORT OBSERVED TIDAL FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE IN KEY WEST...BY DIALING 295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE
NORMAL WATER LEVELS. STAY TUNED TO NOAA WEATHER RADIO FOR THE
LATEST INFORMATION.

$$

JACOBSON

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 19, 3:40 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 19, 3:40 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
340 PM EDT TUE AUG 19 2008

.DISCUSSION...
A FEW THIN BANDS CONTINUE TO SPIRAL WELL SOUTH OF TS FAY...
STRETCHING FROM OFF THE SOUTHEAST COAST OF THE MAINLAND...ALONG AND
ON EITHER SIDE OF THE FLORIDA KEYS. A SPORADIC STROKE OF LIGHTNING
ACCOMPANIES SOME OF THE STRONGER CELLS WITHIN THESE BANDS.
FAST-PACED SHOWERS HAVE THREATENED A LONG STRETCH OF THE ISLAND
CHAIN FROM LATE THIS MORNING AND UP TO THIS POINT IN THE AFTERNOON.
BUT THE DOWNPOURS HAVE BEEN BRIEF. WINDS ARE FRESH TO OCCASIONALLY
STRONG OUT OF THE SOUTHWEST AWAY FROM ANY CONVECTION...WITH A
GRADUAL DOWNWARD TREND NOTED ON ALL CMAN SENSORS THIS AFTERNOON.

THE UPCOMING FORECAST WILL REQUIRE A FEW ADJUSTMENTS MAINLY THROUGH
THE MIDDLE PERIODS. AS TS FAY WORKS ITS WAY NORTHWARD THROUGH THE
FLORIDA PENINSULA TONIGHT...THE OFFICIAL NHC FORECAST HAS IT
APPROACHING THE EAST-NORTHEAST COAST OF THE STATE BY SUNRISE ON
WEDNESDAY. ALTHOUGH THERE ARE SOME DIFFERENCES AMONG THE FORECAST
MODELS AS FAR AS ITS NORTHWARD MOVEMENT GOES...ALL GUIDANCE NOW
POINTS TO A WESTWARD TRACK THROUGH THE LATE DAYS OF THIS WORK WEEK.
AND TO THAT END...ALL GUIDANCES NOW KEEPS THE ATLANTIC RIDGE SHUNTED
TO THE SOUTH OF THE KEYS FOR A MUCH LONGER PERIOD OF TIME THAN ON
PREVIOUS RUNS. THAT SAID...LOCAL WINDS ARE EXPECTED TO HAVE A
SOUTHWESTERLY COMPONENT LASTING AT LEAST THROUGH THE END OF THE
WEEK. WE SHOULD REMAIN QUITE MOIST EVEN AS THE MOST SIGNIFICANT
MOISTURE LIFTS NORTH IN CONJUNCTION WITH FAY. AND ALTHOUGH
CONVECTION HAS A TENDENCY TO BE SUPPRESSED AS A TROPICAL SYSTEM
DEPARTS...WE STAND A STEADY CHANCE OF SHOWERS AND POSSIBLY A FEW
THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. THE ALIGNED FLOW WILL ALSO
REMAIN FAVORABLE FOR DAYTIME REVERSE CLOUD LINES OVER THE FLORIDA
KEYS THE NEXT COUPLE OF DAYS. SO WITH THE EXPECTED MOISTURE...
INSTABILITY...AND LACK OF INHIBITION...WILL KEEP LOW CHANCE POPS IN
THE FORECAST FOR ALL PERIODS OF THIS FORECAST. LOW CONFIDENCE EXISTS
THROUGH THE LATE PERIODS OF THE FORECAST...HINGING OF COURSE ON WHAT
FAY DOES WELL TO OUR NORTH...BUT POTENTIALLY RELUCTANT TO LEAVE THE
REGION.

&&

.MARINE...
STRONG GUSTS CONTINUE TO FAVOR THE CMAN SENSORS ON THE NORTHEAST
PORTION OF OUR SERVICE AREA...AND SEA CONDITIONS UNDOUBTEDLY REMAIN
HIGH. NEAR THE OTHER END OF OUR AREA...A SERIES OF SHIP REPORTS
BEYOND THE SOUTHWEST BOUNDARY OF OUR ATLANTIC WATERS HAS SHOWN 4
HALF-METER SEA HEIGHTS WITH SLIGHTLY LOWER WINDS. SO A SMALL CRAFT
ADVISORY WILL REMAIN IN PLACE FOR ALL WATERS AT LEAST IN THE SHORT
TERM. I WILL BE ADVERTISING A SLOW BUT STEADY DOWNWARD TREND TO BOTH
THE WINDS AND SEAS TONIGHT AND WEDNESDAY...BUT THE LATER SHIFTS MAY
INDEED NEED TO EXTEND THE ADVISORIES FURTHER INTO
WEDNESDAY...ESPECIALLY FOR OUR NORTHERN AND EASTERN MARINE ZONES AND
FOR LINGERING HAZARDOUS SEAS. AS STATED ON AN EARLIER
SHIFT...OPERATORS OF SMALL CRAFT SHOULD BE IN NO HURRY TO GET OUT IN
THE OPEN WATERS. ALLOW THE SEAS TO SETTLE BACK TO MORE AGREEABLE
CONDITIONS AND KEEP ABREAST OF LATER MARINE FORECASTS FROM THIS
OFFICE.

MORE AGREEABLE BOATING CONDITIONS CAN BE EXPECTED THROUGH THE LATER
HALF OF THIS WEEK AS THE WINDS CONTINUE TO SLOWLY MODERATE.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE KEYW AND KMTH ISLAND TERMINALS
TONIGHT. FAST MOVING SMALL SHOWERS WILL PASS THE TERMINALS FROM TIME
TO TIME...AND MAY PRODUCE BRIEF PERIODS OF MVFR/IFR CIGS/VIS. DUE TO
THE EXPECTED BRIEF NATURE OF ANY MVFR/IFR CONDITIONS...DID NOT
ADVERTISE THESE IN THE TAFS. SURFACE WINDS WILL BE MAINLY FROM THE
SOUTHWEST AT 10 TO 15 KNOTS WITH GUSTS NEAR 20 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  79 89 80 89 / 30 30 30 30
MARATHON  79 91 79 91 / 30 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...

FL...NONE.
GM...SMALL CRAFT ADVISORY GMZ031-GMZ032-GMZ033-GMZ052-GMZ053-
     GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.

&&

PUBLIC/MARINE............04/APA
AVIATION/NOWCASTS........AL/SD
DATA COLLECTION..........DR/TF

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Aug 19, 11:55 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1155 AM EDT TUE AUG 19 2008

FLZ076>078-GMZ031>033-052>054-072>075-200945-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1155 AM EDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DESPITE TROPICAL STORM FAY MOVING SLOWLY FARTHER AWAY FROM OUR
REGION...SOUTHWEST TO WEST WINDS OF 20 TO 25 KNOTS WITH HIGHER GUSTS
WILL CONTINUE ON KEYS WATERS THIS AFTERNOON. SUBSEQUENTLY...A SMALL
CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS. WINDS AND SEAS WILL
GRADUALLY DECREASE LATE TONIGHT.

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

IN ADDITION...RAPIDLY MOVING BANDS OF SHOWERS AND PERHAPS A FEW
THUNDERSTORMS WILL GENERATE STRONG GUSTY WINDS THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR SHORT TERM
FORECASTS...STATEMENTS...OR POSSIBLE WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN KEY WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING STRIKES AND LOCALLY GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS.

APA

In the hours before

Special weather statement, Aug 19, 12:55 PM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1255 PM EDT TUE AUG 19 2008

FLZ076>078-191800-
MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS-
1255 PM EDT TUE AUG 19 2008

...INTERMITTENT SHOWERS WITH STRONG WINDS WILL IMPACT THE KEYS...

AT 1250 PM...DOPPLER RADAR INDICATED BROKEN BANDS OF SHOWERS
ASSOCIATED WITH TROPICAL STORM FAY MOVING INTERMITTENTLY ACROSS THE
KEYS COASTAL WATERS. INTERMITTENT SHOWERS WILL CROSS THE KEYS ISLAND
CHAIN FROM TIME TO TIME TO PRODUCE PERIODS OF LOCALLY HEAVY RAIN...
AND GUSTY WINDS OF 35 TO 40 MPH.

MOTORISTS SHOULD EXERCISE CAUTION DUE TO STRONG CROSSWINDS...AND POOR
VISIBILITY IN HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN KEY WEST.

AL
Special weather statement, Aug 19, 2:00 PM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
200 PM EDT TUE AUG 19 2008

FLZ076-077-191900-
MONROE MIDDLE KEYS-MONROE UPPER KEYS-
200 PM EDT TUE AUG 19 2008

...INTERMITTENT SHOWERS WITH STRONG WINDS WILL IMPACT THE
MIDDLE AND UPPER KEYS...

AT 155 PM...DOPPLER RADAR INDICATED BROKEN BANDS OF SHOWERS
ASSOCIATED WITH TROPICAL STORM FAY MOVING ACROSS THE KEYS COASTAL
WATERS. INTERMITTENT SHOWERS WILL CROSS THE MIDDLE AND UPPER KEYS
FROM TIME TO TIME TO PRODUCE PERIODS OF LOCALLY HEAVY RAIN...AND
GUSTY WINDS OF 35 TO 40 MPH.

MOTORISTS SHOULD EXERCISE CAUTION DUE TO STRONG CROSSWINDS...AND POOR
VISIBILITY IN HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN KEY WEST.

AL

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:28 AM EDTSmall Craft AdvisoryKEY23 hr
Aug 19, 9:26 AM EDTHurricane Local StatementKEYMonroe2 hr
Aug 19, 11:36 AM EDTSpecial Marine WarningKEY114 min
Aug 19, 12:59 PM EDTSpecial Marine WarningKEY61 min
Aug 19, 1:35 PM EDTSpecial Marine WarningKEY115 min
Aug 19, 4:34 PM EDTSpecial Marine WarningKEY56 min

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.